Harvard Men's Health Watch

Statins linked to leg pain but not weakness

High doses of the statin drug atorvastatin (Lipitor) cause muscle pain in a small number of healthy people, but are not associated with muscle weakness, according to a study in Circulation.

Many people take statins to lower "bad" LDL cholesterol. Studies suggest that 10% to 15% of people on statins develop muscle-related symptoms, including pain, cramps, and weakness. But so many people take statins that some of the reported muscle complaints may be just coincidence.

In the Effect of Statins On Skeletal Muscle Function and Performance (STOMP) study, 420 healthy people who had not previously taken a statin were assigned at random to take either 80 milligrams of daily Lipitor or an inactive placebo pill. Six months of exercise testing and questionnaires followed. This allowed the researchers to document any muscle weakness or aches.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »